Hail, Fountain
- When
- July 26, 6:05 AM EST to 6:07 AM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.140, -87.390
The largest hailstones were the size of quarters.
Several clusters of thunderstorms on the 26th of July produced scattered large hail across the region. A complex of storms tracking from west central Indiana southeast to near Seymour produced sporadic large hail on the morning of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Several clusters of thunderstorms on the 26th of July produced scattered large hail across the region. A complex of storms tracking from west central Indiana southeast to near Seymour produced sporadic large hail on the morning of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 26, 5:53 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 653 AM EDT SAT JUL 26 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 347 AM EDT SAT JUL 26 2014 A SEVERE WEATHER EVENT IS EXPECTED TO SET UP ACROSS CENTRAL INDIANA THIS EVENING AND TONIGHT AS A COLD FRONT COLLIDES WITH WARM UNSTABLE AIR. ADDITIONAL ACTIVITY WILL CONTINUE TOMORROW AS AN UPPER LEVEL LOW TRAVERSES THE AREA...POSSIBLY TRIGGERING ADDITIONAL SEVERE THUNDERSTORMS. FURTHER OUT...MUCH COOLER AIR WILL PREVAIL THROUGH THE EXTENDED PERIOD. && .NEAR TERM /TODAY AND TONIGHT/... ISSUED AT 347 AM EDT SAT JUL 26 2014 THE MAIN FOCUS IS SEVERE POTENTIAL. SPC NOW HAS MOST OF CENTRAL INDIANA UNDER A MODERATE RISK FOR DAY 1. INSTABILITY WILL INCREASE THROUGH THE DAY AS FRONT ADVECTS WARM AIR INTO THE FORECAST AREA. HIGH TEMPS WILL MAX OUT IN THE UPPER 80S/LOW 90S WITH DEWPOINTS SOARING INTO THE LOW TO MID 70S...CREATING A FAVORABLE ENVIRONMENT FOR SEVERE DEVELOPMENT. MOST UNSTABLE CAPES ARE IN EXCESS OF 3000 J/KG WITH LI/S IN THE -8 TO -12C RANGE FROM SUN 00Z-06Z. MODELS SEEM TO INDICATE BEST CHANCES FOR SEVERE ACTIVITY BETWEEN THAT SUN 00Z-06Z TIME FRAME WITH SIGNIFICANT LOWER AND MID LEVEL FRONTOGENESIS...AND STRONG Q VECTOR CONVERGENCE IN THE LOWER LEVELS PER THE NAM. AS A RESULT...HIGHLIGHTED THIS PERIOD IN THE FORECAST WITH DEFINITE POPS AND SEVERE MENTION. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... ISSUED AT 347 AM EDT SAT JUL 26 2014 THE MAIN FOCUS OF THE SHORT TERM PERIOD WILL BE POTENTIAL FOR ADDITIONAL SEVERE WEATHER DEVELOPMENT ON SUNDAY EVENING. A RATHER STRONG UPPER LOW WILL PUSH THROUGH THE AREA ON SUNDAY AND COMBINE WITH REMNANT BOUNDARIES AT THE SURFACE TO CREATE ANOTHER THREAT FOR SEVERE WEATHER. THE BEST CHANCES WILL BE OVER THE EASTERN PORTIONS OF CENTRAL INDIANA WHICH WILL BE UNDER PEAK HEATING OF THE DAY AS BEST LIFT FROM UPPER WAVE MOVES THROUGH. THE BEST TIME FRAME FOR CONVECTIVE ACTIVITY APPEARS TO BE IN THE MON 00Z-06Z TIME FRAME ONCE AGAIN AS A 90 PLUS 300 MB JET ACCOMPANIES THE UPPER LOW. SHOWERS AND THUNDERSTORMS WILL QUICKLY COME TO AN END AFTER MON 06Z WITH LOSS OF DYNAMICS. SCATTERED SHOWERS WILL BE POSSIBLE ON MONDAY ON BACK SIDE OF DEPARTING LOW...BUT NO ADDITIONAL CONVECTIVE ACTIVITY IS EXPECTED. ENVIRONMENT WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ON SUNDAY WITH HIGHS TOPPING OFF IN THE UPPER 80S/LOW 90S ONCE AGAIN...ALONG WITH DEWPOINTS IN THE LOW 70S. HOWEVER...MUCH COOLER AIR WILL BE IN PLACE BY MONDAY WITH HIGHS ONLY REACHING INTO THE 70S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... ISSUED AT 150 AM EDT SAT JUL 26 2014 MODELS SOLIDLY ON THE SIDE OF ANOTHER EXTENDED COOL PERIOD MUCH OF THIS WEEK INTO THE START OF NEXT WEEKEND. MAY SEE TEMPS GRADUALLY WARM DURING THE PERIOD BUT WILL STILL BE UNLIKELY TO MAKE NORMALS FOR THE TIME OF YEAR...AND MAY NOT MAKE 80 IN INDIANAPOLIS SEVERAL DAYS. WEAK DISTURBANCES IN THE OVERALL UPPER LEVEL TROUGH OVER THE AREA MAY BRING SOME LOW THUNDERSTORM CHANCES TO THE AREA. SAW LITTLE OPPORTUNITY TO ENHANCE UPON BLENDED INITIALIZATION HERE. && .AVIATION /DISCUSSION FOR 261200Z TAF ISSUANCE/... ISSUED AT 646 AM EDT SAT JUL 26 2014 RADAR SHOWS THUNDERSTORMS MOVING INTO NORTHWESTERN INDIANA THAT COULD IMPACT KLAF AND KIND OVER THE NEXT COUPLE OF HOURS AND COULD SEE MVFR/IFR CONDITIONS BRIEFLY WITH THESE. KHUF AND KBMG COULD BE IMPACTED BY SCATTERED SHOWERS/STORMS THAT ARE STILL DEVELOPING SO MAY INCLUDE A FEW HOURS OF VCTS THERE AS WELL THIS MORNING. AFTER THAT VFR UNTIL NEXT ROUND OF THUNDERSTORMS TONIGHT. BIGGER IMPACT EXPECTED WITH THESE. INCLUDED A VCTS STARTING AT THE EARLIER END OF THE POSSIBLE ARRIVAL TIME. INCLUDED EXPLICIT THUNDER MENTION FOR SEVERAL HOUR DURING THE PERIOD MOST LIKELY TO SEE THUNDERSTORMS. NORMALLY WOULD NOT INCLUDE SUCH A LONG PERIOD OF THUNDER BUT WITH THE POTENTIAL FOR TONIGHT/S STORMS TO BE SEVERE AND HAVE SIGNIFICANT IMPACTS WENT AHEAD AND INCLUDED THUNDER WITH THIS ISSUANCE. WILL LIKELY ADD SOME BIGGER WIND GUSTS AND TRY TO PIN DOWN TIMING BETTER WITH NEXT ISSUANCE. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM...NIELD AVIATION...CP VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 AM EDT SAT JUL 26 2014 INZ021-028>031-035>049-051>057-060>065-067>072-270915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 512 AM EDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS AND TORNADOES. HAZARDS: DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN/FLOODING. TIMING: 6 PM TO 2 AM EDT. DISCUSSION: A COLD FRONT WILL ENTER A WARM UNSTABLE ENVIRONMENT THIS EVENING...TRIGGERING WIDESPREAD SHOWERS AND SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: THERE IS AN ADDITIONAL THREAT FOR SEVERE THUNDERSTORMS AGAIN ON SUNDAY EVENING. FURTHER OUT...THUNDERSTORMS WILL BE POSSIBLE DURING THE SECOND HALF OF THE UPCOMING WEEK. DISCUSSION: AN UPPER LOW WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ON SUNDAY EVENING...SOME OF WHICH COULD BE SEVERE. MUCH COOLER AND DRIER WEATHER WILL BUILD INTO THE OHIO VALLEY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SATURDAY EVENING AND NIGHT AND AGAIN ON SUNDAY EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 AM EDT SAT JUL 26 2014
INZ028-029-035-043-044-261115-
FOUNTAIN-PARKE-TIPPECANOE-VERMILLION-WARREN-
629 AM EDT SAT JUL 26 2014
...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHWESTERN PARKE...
SOUTHWESTERN TIPPECANOE...NORTHERN VERMILLION AND WARREN COUNTIES
UNTIL 715 AM EDT...
AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF POTOMAC...OR 9 MILES NORTH OF
DANVILLE...MOVING SOUTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WILLIAMSPORT...
COVINGTON...
VEEDERSBURG...
PENCE...
TAB...
STATE LINE CITY...
RAINSVILLE...
PINE VILLAGE...
WEST LEBANON...
FOSTER...
GESSIE...
PERRYSVILLE...
ATTICA...
LODI...
NEWTOWN...
MELLOTT...
YEDDO...
KINGMAN...
HILLSBORO...
WALLACE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4045 8753 4045 8696 4021 8704 4021 8709
4007 8709 3982 8718 4000 8754
TIME...MOT...LOC 1029Z 299DEG 39KT 4025 8762
TDUDThe Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 11:02 UTC.
3 hail. Local standard time, as filed.
The largest hailstones were the size of quarters.
One inch sized hail reported from the intersection of County Road 500 North and 150 East.
Pea to quarter size hail was reported in Gnaw Bone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536915, 536918, 536919.